Alert archive / Kentucky / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Paducah, KY

April 12, 20184 states

NWS Paducah, KY issued this red flag warning at Apr 12, 2018, 12:36 PM CDT for 4 states. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2018, 12:36 PM CDT (17:36 UTC)
Expired
Apr 12, 2018, 8:00 PM CDT
In force
7 hr
Issued by
NWS Paducah, KY
All 43 counties

Alexander County, IL, Gallatin County, IL, Hardin County, IL, Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Mississippi County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 2:07 PM CDTNON-TSTM WND DMGMarion, ILNON-THUNDERSTORM WIND DAMAGE TO A FENCE AT A BASEBALL FIELD AT MARION HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS83 KPAH 121736
RFWPAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Paducah KY
1236 PM CDT Thu Apr 12 2018

...Red Flag Warning for west Kentucky, southwest Indiana,
southeast and far southern Illinois and extreme southeast Missouri
until 8 pm CDT...

.Strong south winds combined with relative humidity in the 20 to
25 percent range and fuel moistures at or below 8 percent will
cause dangerous fire conditions into early this evening.

ILZ083-085>094-INZ081-082-085>088-KYZ001>022-MOZ110>112-114-
130100-
/O.NEW.KPAH.FW.W.0002.180412T1736Z-180413T0100Z/
White-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Stoddard-Scott-Mississippi-New Madrid-
1236 PM CDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR 
west Kentucky, southwest Indiana, southeast and far southern 
Illinois and extreme southeast Missouri...

The National Weather Service in Paducah has issued a Red Flag
Warning for west Kentucky, southwest Indiana, southeast and far 
southern Illinois and extreme southeast Missouri, which is in 
effect until 8 PM CDT this evening.

* Affected Area...Fire Weather Zone 001 Fulton...Fire Weather 
  Zone 002 Hickman...Fire Weather Zone 003 Carlisle...Fire 
  Weather Zone 004 Ballard...Fire Weather Zone 005 McCracken...
  Fire Weather Zone 006 Graves...Fire Weather Zone 007 
  Livingston...Fire Weather Zone 008 Marshall...Fire Weather 
  Zone 009 Calloway...Fire Weather Zone 010 Crittenden...Fire 
  Weather Zone 011 Lyon...Fire Weather Zone 012 Trigg...Fire 
  Weather Zone 013 Caldwell...Fire Weather Zone 014 Union KY...
  Fire Weather Zone 015 Webster...Fire Weather Zone 016 
  Hopkins...Fire Weather Zone 017 Christian...Fire Weather Zone 
  018 Henderson...Fire Weather Zone 019 Daviess...Fire Weather 
  Zone 020 McLean...Fire Weather Zone 021 Muhlenberg...Fire 
  Weather Zone 022 Todd...Fire Weather Zone 081 Gibson...Fire 
  Weather Zone 082 Pike...Fire Weather Zone 083 White...Fire 
  Weather Zone 085 Williamson...Fire Weather Zone 085 Posey...
  Fire Weather Zone 086 Saline...Fire Weather Zone 086 
  Vanderburgh...Fire Weather Zone 087 Gallatin...Fire Weather 
  Zone 087 Warrick...Fire Weather Zone 088 Union...Fire Weather 
  Zone 088 Spencer...Fire Weather Zone 089 Johnson...Fire 
  Weather Zone 090 Pope...Fire Weather Zone 091 Hardin...Fire 
  Weather Zone 092 Alexander...Fire Weather Zone 093 Pulaski...
  Fire Weather Zone 094 Massac...Fire Weather Zone 110 
  Stoddard...Fire Weather Zone 111 Scott...Fire Weather Zone 112 
  Mississippi and Fire Weather Zone 114 New Madrid.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Timing...this afternoon into early this evening

* Relative Humidity...As low as 20 percent.

* Temperatures...In the mid 70s.

* Lightning...None

* Impacts...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
173 
WWUS83 KPAH 130042
RFWPAH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Paducah KY
742 PM CDT Thu Apr 12 2018

ILZ083-085>094-INZ081-082-085>088-KYZ001>022-MOZ110>112-114-
130145-
/O.EXP.KPAH.FW.W.0002.000000T0000Z-180413T0100Z/
White-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Stoddard-Scott-Mississippi-New Madrid-
742 PM CDT Thu Apr 12 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR west
Kentucky, southwest Indiana, southeast Missouri, and southern
Illinois...

Relative humidity values will continue to rise overnight, along
with slightly lower wind speeds. It will remain fairly breezy 
overnight, as south winds 10 to 20 mph continue, with occasional 
gusts 30 mph or slightly higher.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 6:29 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 12, 6:29 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Thu Apr 12 2018

.UPDATE...
Issued at 624 AM CDT Thu Apr 12 2018

For aviation discussion only.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 239 AM CDT Thu Apr 12 2018

Warm up continues in earnest today as very breezy southerly flow
combines with ample sunshine to push readings well into the 70s to
perhaps near 80 in some locations. Many areas will experience wind
gusts up in the 30 to 40 mph range today, just below advisory
criteria. Will handle wind gusts and fire weather concerns with a
Special Weather Statement this AM.

After a rather mild start in the upper 50s to lower 60s Friday
morning, Friday afternoon will also be unseasonably warm as a deep
amplitude mid level trof and associated cold front move east into
the plains. Increasing mid/high clouds along/west of the MS River
may hold temperatures back a little, but all locations should still
reach into the lower and mid 70s. A few locations on the KY
Pennyrile region may even flirt with 80 degrees once again Friday
afternoon.

There remains a bit if uncertainty as to the timing of this next
system, with the operational GFS maintaining its more progressive
solution and dry slotting much of the region Saturday (after a
wet Friday night ahead of the surface front). This solution is an
outlier though compared to most other models and even its own GFS
Ensemble Mean. The idea of a primary surge in precip Friday night,
then a secondary surge up from the south later Saturday into
Saturday night is seeing more and more support. The second surge
would mainly affect areas from wrn KY up into sw IN.

It looks as though the higher severe thunderstorm risk will
remain off to our west/southwest Friday evening, and then just
off to our south and east on Saturday, where the higher
instabilities will pool. However, still believe there may be a
couple of small windows of at least isolated severe storm
potential. The first would be Friday evening over se MO, and the
second Saturday along/east of the MS River.

The second opportunity could be determined by what, if any, type
of instability can be regenerated after the first round of precip
exits in the morning hours. If we mange to generate some surface
heating later Saturday morning/early afternoon, shear levels ahead
of an eastward advancing occluded front would still be sufficient
to support organized storms.

Impacts with a heavy rainfall will likely be limited to areas of
wrn KY/sw IN, in conjunction with the second surge of precip
from wrn TN Saturday afternoon into Saturday night. 1-3 inch rain
totals seem quite possible at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 239 AM CDT Thu Apr 12 2018

Fairly high confidence in the extended as deterministic and
ensembles are in reasonable agreement.

Starting Sunday is the one day which the latest ECMWF is in
disagreement with the GFS. Both models keep the keep the upper low
closed off and up near lake Michigan as it passes north of the
region. The difference is the ECMWF has shifted the precip farther
to the north from previous runs and current GFS runs bring precip
into the region except for SEMO. High pressure will take over for
a very chilly early start to the week. High temps Sunday and
Monday could be as much as 15-20 degrees below normal once again,
depending on how much wrap around cloud cover hangs on. Tue/Wed
will bring dry conditions to the area with a significant warming
trend.

Another frontal system approaches the area mid week that could
result in a chance of rain or storms. The blend for now keeps us
dry but that will likely change as we warm sector Tuesday into
Wednesday. MOS has a spread near 10 degrees. Both the ECMWF and
GFS MOS show a warming trend with the GFS about 10 degrees warmer
which is about 10 degrees warmer than the GFS. The blend uses an
average of the two for the most part.

&&

.AVIATION...
Issued at 624 AM CDT Thu Apr 12 2018

Main aviation concerns will lie with gusty ssw winds through much
of the period. Gusts of over 30 kts will be likely at times
today...then may relax some this evening with setting of the sun.

&&

.FIRE WEATHER...
Issued at 239 AM CDT Thu Apr 12 2018

Fire danger will be elevated today and Friday.

Gusty winds and very dry fuels will create hazardous burning
conditions today. Relative humidity will be low but should be well
above the critical thresholds. However past events indicate the
windy conditions that are expected have a much greater effect on
spread rates than humidity or dryness of fuels. Burning is strongly

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
FIRE WEATHER...KH
Hazardous weather outlook, Apr 12, 3:52 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 AM CDT Thu Apr 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

South to southwest winds will gust from 30 to 40 mph today, which
could create some minor travel impacts for high-profile vehicles
traveling on east-west oriented roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast...mainly Friday evening over
southeast Missouri and then again Saturday, generally east of the
Mississippi River. A few strong to severe storms cannot be ruled
out at those times.

There still lies some concern regarding the risk of locally heavy
rainfall Friday night into Saturday night. Some locations across
southeast Illinois, southwest Indiana and western Kentucky could
see from 1 to 3 inches of rainfall by Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:05 PM CDTWind AdvisoryPAHBallard, Caldwell, Carlisle, Crittenden, Daviess, Fulton and 11 more7 hr

Nearby

Red Flag Warnings in Kentucky, 2018Red Flag Warnings in Illinois, 2018Red Flag Warnings in Indiana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.